Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 33, NWS Tucson, AZ

August 6, 2010Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 6, 2010, 5:50 PM MST for Cochise County, Arizona. It was in force for 115 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2010, 5:50 PM MST (00:50 UTC)
Expired
Aug 6, 2010, 7:45 PM MST
In force
115 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 6:30 PM MSTFLASH FLOOD3 Nnw Hereford, AZSEVERAL SECTIONS OF MOSON ROAD COVERED IN FLOOD WATERS AND DEBRIS. TIME APPROXIMATE. ALSO RECORDED 2.30 INCHES OF RAIN IN 2 HOURS FROM TWO SEPARATE STORMS.
Aug 6, 6:30 PM MSTHEAVY RAIN 0.94Se Hereford, AZFLOW IN WASHES.
Aug 6, 6:30 PM MSTHEAVY RAIN 1.293 Nnw Hereford, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2010-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2010-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
3405 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

364 
WGUS55 KTWC 070050
FFWTWC
AZC003-070245-
/O.NEW.KTWC.FF.W.0033.100807T0050Z-100807T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
550 PM MST FRI AUG 6 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 745 PM MST

* AT 540 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR CORONADO NATIONAL
  MEMORIAL...OR 12 MILES SOUTH OF SIERRA VISTA...MOVING NORTHWEST AT 
  5 MPH. THIS STORM WAS MOVING INTO AN AREA WHERE HEAVY RAINS FELL   
  EARLIER THIS AFTERNOON. ONGOING SMALL STREAM FLOODING IS LIKELY TO 
  BECOME MORE SERIOUS AS THIS ADDITIONAL RAIN FALLS NEAR CORONADO
  NATIONAL MEMORIAL AND HEREFORD.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HEREFORD...NICKSVILLE AND RAMSEY CANYON PRESERVE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3154 11038 3155 11015 3134 11015 3135 11037

$$
PYTLAK
2 follow-up statements
359 
WGUS75 KTWC 070128
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
628 PM MST FRI AUG 6 2010

AZC003-070245-
/O.CON.KTWC.FF.W.0033.000000T0000Z-100807T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
628 PM MST FRI AUG 6 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR
SOUTHWESTERN COCHISE COUNTY...

AT 617 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE SEVERE THUNDERSTORM WHICH AFFECTED THE HEREFORD AND 
CORONADO NATIONAL MEMORIAL AREAS HAD MOVED WEST. HOWEVER...BETWEEN 1 
AND 2 INCHES OF RAIN...IN ADDITION TO LARGE HAIL COVERING THE 
GROUND...FELL IN THIS AREA EARLIER THIS AFTERNOON. MOSON ROAD WAS 
FLOODED NEAR HEREFORD. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RAMSEY CANYON
PRESERVE...NICKSVILLE AND HEREFORD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3154 11038 3155 11015 3134 11015 3135 11037

$$
PYTLAK
327 
WGUS75 KTWC 070238
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
738 PM MST FRI AUG 6 2010

AZC003-070246-
/O.EXP.KTWC.FF.W.0033.000000T0000Z-100807T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
738 PM MST FRI AUG 6 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MST FOR SOUTHWESTERN
COCHISE COUNTY...

ALTHOUGH FLOOD WATERS FROM EARLIER TODAY HAVE RECEDED...RESIDUAL 
PONDING OF WATER IS LIKELY IN LOW LYING AREAS. ADDITIONAL  
THUNDERSTORMS WERE GRADUALLY MOVING NORTHWEST FROM MEXICO AND MAY 
AFFECT SOUTHWEST COCHISE COUNTY LATER TONIGHT.

&&

LAT...LON 3154 11038 3155 11015 3134 11015 3135 11037

$$
PYTLAK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:30 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 6, 2:30 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST FRI AUG 6 2010

.SYNOPSIS...AN ACTIVE MONSOON PATTERN IS EXPECTED TODAY THROUGH
SUNDAY AS SOUTHEAST ARIZONA REMAINS IN BETWEEN HIGH PRESSURE OVER
NEW MEXICO...AND A TROUGH DEVELOPING WEST OF THE AREA. A FEW OF THE
STORMS COULD BE STRONG THROUGH SUNDAY. A DRIER SOUTHWEST FLOW ALOFT
WILL REDEVELOP EARLY NEXT WEEK AS THE HIGH SHIFTS BACK INTO THE
SOUTHEAST U.S. AND THE WEST COAST TROUGH MOVES INTO THE GREAT BASIN.

&&

.DISCUSSION...ACTIVITY SLOW TO GET GOING THIS AFTERNOON...AS DEBRIS
CLOUDINESS KEEPING TEMPS JUST BELOW CONVECTIVE. STRONG GULF SURGE IN
PROGRESS NOTED BY DEWPOINT OF 75 DEGS AND 15KT SOUTH WIND AT ROCKY
POINT. ATMOSPHERE CONTINUES TO MOISTEN THIS AFTERNOON WITH DEWPOINTS
55-60 DEGREES AND PWAT AROUND 1.50 INCHES...WHICH SHOWED UP NICELY
ON 18Z SPECIAL SOUNDING ALSO COOLER 500 MB TEMP OF -7 DEG C. STRONG
SHEAR PROGGED TO DEVELOP THIS EVENING BY NAM WITH SOUTHEAST 500 MB
FLOW AT 30KTS. STRONG STORMS WITH WIND AND HEAVY RAIN THREAT LIKELY
TO DEVELOP THIS EVENING. HAVE CONTEMPLATED FLASH FLOOD WATCH FOR
BOTH THIS AFTERNOON AND SATURDAY...BUT WILL WAIT TO SEE HOW STORMS
IN MEXICO ORGANIZE. FEEL WITH RAPIDLY INCREASING MOISTURE LEVELS
THAT A FEW LOCATIONS WILL GET VERY HEAVY AMOUNTS DESPITE INCREASED
STORM MOTIONS.

MID AND UPPER HIGH CENTER CURRENTLY IN PLACE OVER SOUTHERN NEW
MEXICO. THIS HAS PLACED SOUTHEAST ARIZONA IN A GENERAL SOUTHERLY
FLOW. MOISTURE IS GRADUALLY INCREASING WITHIN THIS FLOW WITH PWAT
VALUES NOW BETWEEN 1.25-1.50 INCHES. LARGE MCS DEVELOPED LAST NIGHT
OVER SOUTHERN SONORA REMNANT MCV FROM THIS COMPLEX IS PRESENTLY OVER
THE CENTRAL GULF OF CALIFORNIA. DEBRIS CLOUDINESS IS OVER SANTA CRUZ
AND EASTERN PIMA COUNTIES.

TODAY AND TONIGHT...12Z TUS SOUNDING IS VERY SIMILAR TO YESTERDAYS
ALTHOUGH MOISTURE LEVEL APPEARS TO BE IN ERROR WHEN COMPARED TO
GOES PWAT SAT WHICH INDICATES VALUES APPROACHING 1.50 INCHES. FLOW
AND SHEAR PROFILE IS MUCH IMPROVED WITH SSW 15-30 KTS BETWEEN
700-300 MB. NAM PROGS THIS FLOW TO TURN MORE SOUTHEASTERLY DURING
THE AFTERNOON. MOISTURE CONVERGENCE BOUNDARY AND BEST INSTABILITY
CURRENTLY LINING UP OVER EASTERN PIMA...PINAL AND SANTA CRUZ
COUNTIES AND EXPECT WIDESPREAD CONVECTION SOME POSSIBLY SEVERE OVER
THESE AREAS THIS AFTERNOON...PERMITTED DEBRIS CLOUDINESS BREAKS UP
BY NOON. WILL SEND UP AN 18Z SOUNDING TO SEE HOW THE ATMOSPHERE IS
EVOLVING AND HOPEFULLY GET A BETTER SAMPLE OF MOISTURE LEVEL. WEAK
INVERTED TROUGH AS NOTED OVER SOUTHERN CHIHUAHUA AND WILL MOVE
NORTHWEST TOWARDS COCHISE COUNTY OVERNIGHT...MCS LIKELY TO DEVELOP
OVER NORTHERN SONORA WITH THIS FEATURE AND MAY EXTEND INTO SOUTHERN
COCHISE COUNTY.

SATURDAY...SHOULD BE ANOTHER ACTIVE DAY AS REMNANT MCV ROTATES NORTH
FROM GULF OF CALIFORNIA INTO WESTERN PIMA COUNTY...SHOULD ALSO OF
HAD A GULF SURGE BY THIS TIME TO FURTHER INCREASE MOISTURE LEVELS.
FLOW AND SHEAR REMAIN HIGHLY FAVORABLE FOR STORM ORGANIZATION.
DEBRIS CLOUDINESS FROM TONIGHTS CONVECTION MAY ACT AS A
HINDRANCE...ESPECIALLY IF THERE IS A SIGNIFICANT OVERNIGHT COMPLEX
IN SONORA AS SOME MODELS SHOWS.

FLOW TURNS DECIDEDLY MORE SOUTHWESTERLY DURING THE UPCOMING WEEK
WITH A DOWNTURN IN CONVECTION. STILL A ENOUGH MOISTURE ON SUNDAY FOR
CLIMO OR SLIGHTLY BELOW COVERAGE.

&&

.AVIATION...SCATTERED TO NUMEROUS THUNDERSTORMS WITH CIGS 4-7KFT AGL
ARE EXPECTED THROUGH AT LEAST 04Z. ISOLD TO WDLY SCT SHRA/TSRA
LINGERING AFTER 04Z WITH SCT-BKN CLOUD BASES OF 5-9KFT. LCL VSBY 2SM
AND CIGS 2KFT NEAR TSRA ALONG WITH WIND GUSTS TO 50 KTS. OTHERWISE
SFC WIND VARIABLE LESS THAN 10 KNOTS. ANOTHER ACTIVE DAY OF
THUNDERSTORMS IS FORECAST SATURDAY. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC...SHOEMAKER
AVIATION/FIRE WX...DROZD

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 6, 10:20 AM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1020 AM MST FRI AUG 6 2010

AZZ019-029>035-071730-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1020 AM MST FRI AUG 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE NORTHWARD
THROUGH THE EVENING HOURS AND CONTINUE OVERNIGHT. THE MAIN THREAT
WILL BE STRONG AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. VERY
HEAVY RAIN IN EXCESS OF AN INCH PER HOUR COULD LEAD TO FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT OF STRONG WIND GUSTS AND HEAVY RAINFALL WILL CONTINUE
ON SATURDAY...ALTHOUGH STORM COVERAGE MAY DECREASE ON SUNDAY.

A GENERAL DOWNTURN IN THE MONSOON WILL CONTINUE MONDAY THROUGH
THURSDAY...WITH ONLY ISOLATED THUNDERSTORMS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 6, 3:21 PM MST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
321 PM MST FRI AUG 6 2010

AZZ032-062300-
TOHONO OODHAM NATION AZ-
321 PM MST FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 400 PM
MST...

AT 311 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF SELLS OVER STATE HIGHWAY
86.  THIS STORM WAS TRACKING TOWARD THE NORTH AT LESS THAN 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SANTA ROSA...NOLIC...SAN
LUIS...SIL NAGGIA...MOUNTAIN VILLAGE...COVERED WELLS...AK CHIN AND
ANEGAM.

LAT...LON 3243 11219 3234 11164 3188 11195 3189 11224
TIME...MOT...LOC 2219Z 180DEG 0KT 3199 11189
Local storm report, Aug 6, 4:08 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
408 PM MST FRI AUG 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             1 N HEREFORD            31.45N 110.19W
08/06/2010  M0.25 INCH       COCHISE            AZ   TRAINED SPOTTER

&&

PYTLAK
Special weather statement, Aug 6, 5:16 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
516 PM MST FRI AUG 6 2010

AZZ030-035-070115-
COCHISE COUNTY AZ-UPPER GILA RIVER VALLEY AZ-
516 PM MST FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE AND
SOUTHWESTERN GRAHAM COUNTIES UNTIL 615 PM MST...

AT 512 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM BETWEEN FORT GRANT AND MOUNT GRAHAM...OR 18
MILES SOUTHWEST OF SAFFORD...MOVING NORTH AT 10 MPH. OTHER STRONG
THUNDERSTORMS OVER SOUTHWEST GRAHAM COUNTY WERE NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MOUNT GRAHAM AND FRYE MESA
DAM.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3282 11044 3280 10976 3253 10974 3220 11017
      3228 11037
TIME...MOT...LOC 0014Z 162DEG 10KT 3265 10991

MINNICK
Local storm report, Aug 6, 5:21 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
521 PM MST FRI AUG 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             2 E CORONADO NATIONAL M 31.35N 110.21W
08/06/2010  M0.88 INCH       COCHISE            AZ   TRAINED SPOTTER

&&

PYTLAK
Local storm report, Aug 6, 5:40 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
540 PM MST FRI AUG 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             2 E CORONADO NATIONAL M 31.35N 110.21W
08/06/2010  M1.50 INCH       COCHISE            AZ   TRAINED SPOTTER

&&

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:03 PM MSTAreal Flood AdvisoryTWCCochise, Graham117 min
Aug 6, 5:16 PM MSTSpecial Weather StatementTWCGraham59 min
Aug 6, 5:18 PM MSTSevere Thunderstorm WarningTWCCochise42 min
Aug 6, 5:58 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz47 min
Aug 6, 6:27 PM MSTSpecial Weather StatementTWCCochise48 min
Aug 6, 6:53 PM MSTSpecial Weather StatementTWC52 min
Aug 7, 4:07 PM MSTSpecial Weather StatementTWC38 min
Aug 7, 4:47 PM MSTSpecial Weather StatementTWC43 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.